Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Binghamton, NY

July 1, 2005Chenango County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2005, 9:04 PM EDT for Chenango County, Otsego County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2005, 9:04 PM EDT (01:04 UTC)
Expired
Jul 1, 2005, 9:45 PM EDT
In force
41 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Chenango County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 68 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:50 PM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 1, 2:50 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT FRI JUL 1 2005

.SHORT TERM(TONIGHT THROUGH SUNDAY)...
SCTRD SHRA/FEW TSRA DEVLPG AHEAD OF MAIN UPR LVL SHRT WAVE WHICH WAS
SWINGING E FROM THE ERN GREAT LAKES. THIS FEATURE WILL LEAD TO
INCREASING WIND SHEAR...ESP NRN/ERN NY AND FORCE THE COOL FRNT E
INTO NY AND NRN PA TONIGHT. THEREFORE...CONVECTION WILL INCREASE IN
INTENSITY AND ORGANIZE AS IT MOVES E THRU THE ERN PART OF BGM/S FCST
AREA INTO THE EARLY EVE. POTENTIAL EXISTS FOR STRONG TO SVR STORMS
WITH DAMAGING WINDS AS PRIMARY THREAT. WIND SHEAR WAS MARGINAL FOR
SVR IN SRN NY AND NRN PA WITH BETTER SHEAR FARTHER N AND E. SVR
WATCH BOX OUT FOR NRN/ERN CWA WHICH LOOKS GOOD GIVEN THAT THERE IS A
POTENTIAL FOR A FEW STORMS TO INTENSIFY TO SVR LEVELS AS THEY ASCEND
THE HIGHER TERRAIN IN THESE AREAS. AFTER THIS BATCH OF CONVECTION
MOVES E...SCT ACVTY WAS REVELOPING IN ADVANCE OF THE ACTUAL SFC FRNT
IN WRN NY/WRN PA. THUS WILL KEEP SCT SHRA/TSRA IN FCST INTO EVENING
W AND S OF WATCH BOX AREA IN BGM CWA. SFC FRNT WILL PASS THRU SRN
AND ERN CWA LATER TONIGHT ON NW WINDS...SO CANNOT RULE OUT STRAY
SHRA OR TSRA WHEN THIS PASSES THRU SO WILL KEEP CHC POPS IN FOR
CATSKILLS/POCONOS UNTIL A BIT AFTER MIDNIGHT.

SKIES WILL CLR LATE TONIGHT AS FRNT AND COOLER TEMPS EDGE S...THINK
VALLEY FOG WILL DVLP LATE TONIGHT AS COOLER AIR WORKS IN ABV STILL
RATHER MOIST LL/S.

HIGH PRESSURE SFC THRU MID-TROP THEN WORKS OVER REGION FOR THE REST
OF SAT THRU SUNDAY. SOME SCT-BKN CU WILL DVLP ACRS NC NY IN ASSCTN
WITH COLDER 850 MB TEMPS ALOFT SAT. HIGHER DWPTS SUN WILL MAKE FOR
MORE CU THAN SAT.

NEW ZONES AND UPDATED GRIDS OUT SOON. - NICOSIA
&&
.LONG TERM (SUN NGT - FRI)...
LONG TERM GNRLY A TRANQUIL PD...WITH THE XCPTN OF A SHRT WV TUE AND
WED. PD STARTS WITH DRY WX WITH SFC HIPRES DRFTG OFF THE EAST CST
AND AN UPPER RDG IN PLACE. WEAK SHRT WV APRCHS ON TUE BRINGS
MOISTURE AND CHANCE OF PCPN. CHANCE OF RWS/TRWS WITH THE LWRD HGTS
AND WEAK SFC TROF AND COLD FNT. SYSTEM SHD BE CLR OF THE AREA BY THU
AND ONCE AGAIN WEAK RDGG AND DRIER AIR WORK INTO THE REGION. WITH
UPPER RDG BUILDING IN THE WEST AND A BROAD TROF IN THE EAST...TEMPS
SHD REMAIN SEASONABLE AND DO NOT XPCT A RETURN OF THE ABV NRML HEAT.
MORFORD
&&

.AVIATION (01/18Z - 02/18Z)...
TROF OVER THE REGION ATTM TRIGGERING SOME CONV AND WIDESPREAD CLDS.
XPCT CONDS TO REMAIN VFR THIS AFTN XCPT INVOF TRWS. CLRG SKIES THIS
EVENING SHD SETUP A CLASSIC VALLEY FOG SITUATION SO HAVE BROUGHT ELM
DOWN TO LIFR SHRTLY AFT MIDN. OTR THAN RISING VLY FOG SAT...XPCT
FINE VFR CONDS. MORFORD

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...SVR WATCH TIL 01Z NYZ009-036-037-045-046-056-057-062
.PA...NONE.
&&
Hazardous weather outlook, Jul 1, 3:34 AM EDT, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
334 AM EDT THU JUL 1 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-300900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
334 AM EDT THU JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A LINE OF THUNDERSTORMS IS EXPECTED DEVELOP THIS
AFTERNOON...CROSSING CENTRAL NEW YORK AND NORTHEASTERN
PENNSYLVANIA.  THE MAIN THREAT FROM THESE STORMS IS DAMAGING
WINDS...ALTHOUGH LARGE HAIL MAY ALSO BE POSSIBLE.  SCATTERED
THUNDERSTORMS WILL REMAIN POSSIBLE INTO THIS EVENING...HOWEVER...THE
THREAT OF SEVERE WEATHER WILL DIMINISH BEFORE SUNSET.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON.

MC

In the hours before

Special weather statement, Jul 1, 4:08 PM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT FRI JUL 1 2005

NYZ009-037-012115-
ONEIDA NY-
408 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF WIND GUSTS TO 40 MPH AND SMALL HAIL.
THIS STORM WAS LOCATED NEAR BLOSSVALE..AND MOVING NORTHEAST AT 25
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LEE AT 415 PM EDT
  ROME AT 420 PM EDT
  STOKES CORNER AND DELTA LAKE AT 425 PM EDT
  WESTERNVILLE AND AVA AT 435 PM EDT
  NORTH WESTERN AND FRENCHVILLE AT 440 PM EDT
  STEUBEN AT 445 PM EDT
  TRENTON AND BARNEVELD AT 450 PM EDT
  BOONVILLE AND REMSEN AT 455 PM EDT

RRM
Special weather statement, Jul 1, 4:46 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EDT FRI JUL 1 2005

NYZ062-012115-
SULLIVAN NY-
446 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
...SMALL HAIL AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ROCK
HILL..AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PHILLIPSPORT AT 505 PM EDT

RRM
Special weather statement, Jul 1, 8:41 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
841 PM EDT FRI JUL 1 2005

NYZ045-046-057-020130-
CHENANGO NY-DELAWARE NY-OTSEGO NY-
841 PM EDT FRI JUL 1 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING STRONG
  GUSTY WINDS AROUND 40 MPH...AND VERY HEAVY RAIN.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM NORWICH TO MC DONOUGH TO
  SMITHVILLE FLATS..AND MOVING SOUTHEAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  OXFORD AND GREENE AT 850 PM EDT
  SOUTH OXFORD AT 855 PM EDT
  HOLMESVILLE AND SOUTH NEW BERLIN AT 900 PM EDT
  LATHAMS CORNERS AND GUILFORD AT 905 PM EDT
  GILBERTSVILLE AND MT UPTON AT 910 PM EDT
  ROCKDALE AT 915 PM EDT
  NINEVEH AND BAINBRIDGE AT 920 PM EDT
  UNADILLA AND SIDNEY AT 925 PM EDT

MJ
Special weather statement, Jul 1, 8:55 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 PM EDT FRI JUL 1 2005

NYZ056-PAZ039-020145-
BROOME NY-SUSQUEHANNA PA-
855 PM EDT FRI JUL 1 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING STRONG
  GUSTY WINDS AROUND 40 MPH...AND VERY HEAVY RAIN.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM CHENANGO BRIDGE TO
  JOHNSON CITY TO ENDICOTT..AND MOVING SOUTHEAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CHENANGO BRIDGE AND PORT DICKINSON AT 900 PM EDT
  PORT CRANE AND VESTAL CENTER AT 905 PM EDT
  SANITARIA SPGS AT 910 PM EDT
  BRACKNEY AND CONKLIN AT 920 PM EDT
  KIRKWOOD AT 925 PM EDT
  WINDSOR AND EAST WINDSOR AT 930 PM EDT
  HALLSTEAD AND GREAT BEND AT 935 PM EDT
  HICKORY GROVE AT 940 PM EDT

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:34 PM EDTSevere Thunderstorm WarningBGMDelaware41 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.